Alert archive / Kansas / Frost Advisories in 2016

Frost Advisory 4, NWS Wichita, KS

November 9, 20169 counties in Kansas

NWS Wichita, KS issued this frost advisory at Nov 9, 2016, 1:37 PM CST for 9 counties in Kansas. It took effect at Nov 10, 2016, 2:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2016, 1:37 PM CST (19:37 UTC)
In effect from
Nov 10, 2016, 2:00 AM CST
Expired
Nov 10, 2016, 8:52 AM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS73 KICT 091937
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
137 PM CST WED NOV 9 2016

...FROST IS EXPECTED LATE TONIGHT...

KSZ094>096-098>100-100945-
/O.NEW.KICT.FR.Y.0004.161110T0800Z-161110T1500Z/
ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HOWARD...MOLINE...LONGTON...GRENOLA...
NEODESHA...FREDONIA...CHANUTE...SEDAN...CEDAR VALE...
COFFEYVILLE...INDEPENDENCE...PARSONS
137 PM CST WED NOV 9 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY.

* TEMPERATURES...WILL FALL INTO THE MID 30S.

* TIMING...OF THE COLDEST TEMPERATURES WILL BE AROUND DAWN.

* IMPACTS...OF THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE
  PLANTS, FLOWERS AND OTHER VEGETATION IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR 
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
342 
WWUS73 KICT 100445
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CST WED NOV 9 2016

KSZ070>072-101500-
/O.EXA.KICT.FR.Y.0004.161110T0800Z-161110T1500Z/
GREENWOOD-WOODSON-ALLEN-
INCLUDING THE CITIES OF...EUREKA...MADISON...YATES CENTER...
IOLA...HUMBOLDT
1045 PM CST WED NOV 9 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND DAWN.

* IMPACTS...THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE
  PLANTS...FLOWERS AND OTHER VEGETATION IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ094>096-098>100-101500-
/O.CON.KICT.FR.Y.0004.161110T0800Z-161110T1500Z/
ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HOWARD...MOLINE...LONGTON...GRENOLA...
NEODESHA...FREDONIA...CHANUTE...SEDAN...CEDAR VALE...
COFFEYVILLE...INDEPENDENCE...PARSONS
1045 PM CST WED NOV 9 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
THURSDAY...

* TEMPERATURES...IN MID UPPER 30S.

* TIMING...COLDEST TEMPERATURES WILL BE AROUND DAWN.

* IMPACTS...THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE
  PLANTS...FLOWERS AND OTHER VEGETATION IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
121 
WWUS73 KICT 100902
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CST THU NOV 10 2016

KSZ070>072-094>096-098>100-101500-
/O.CON.KICT.FR.Y.0004.000000T0000Z-161110T1500Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...MADISON...YATES CENTER...
IOLA...HUMBOLDT...HOWARD...MOLINE...LONGTON...GRENOLA...
NEODESHA...FREDONIA...CHANUTE...SEDAN...CEDAR VALE...
COFFEYVILLE...INDEPENDENCE...PARSONS
302 AM CST THU NOV 10 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURES...EXPECTED TO BE IN THE LOW TO MID 30S.

* TIMING...COLDEST TEMPERATURES WILL BE AROUND SUNRISE.

* IMPACTS...THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE 
  PLANTS...FLOWERS AND OTHER VEGETATION IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KETCHAM
994 
WWUS73 KICT 101452
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
852 AM CST THU NOV 10 2016

KSZ070>072-094>096-098>100-101600-
/O.CAN.KICT.FR.Y.0004.000000T0000Z-161110T1500Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...MADISON...YATES CENTER...
IOLA...HUMBOLDT...HOWARD...MOLINE...LONGTON...GRENOLA...
NEODESHA...FREDONIA...CHANUTE...SEDAN...CEDAR VALE...
COFFEYVILLE...INDEPENDENCE...PARSONS
852 AM CST THU NOV 10 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 
 
TEMPERATURES CONTINUE TO RISE INTO THE UPPER 30S THIS MORNING.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Nov 9, 11:26 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 9, 11:26 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1126 AM CST Wed Nov 9 2016

.SHORT TERM...(Today through Friday night)
Issued at 246 AM CST Wed Nov 9 2016

A chilly airmass continues to settle across the forecast area early
this morning. Surface ridge axis continues to drop south, with clear
skies across the region.  This has led to near freezing temps
across much of the region, with some areas of frost.

After a chilly start expect temps to climb back to near seasonal
normals today with almost a 25 degree diurnal temp swing with
mostly sunny skies.

Th main surface ridge will make slow progress across the plains into
this evening, sagging southeast across SW MO and nrn OK for tonight.
Some concern about another round of frost across SE KS underneath
this surface ridge, but also worried about surface dewpoints staying
up (in the upper 30s-low 40s), preventing min temps from really
bottoming out. Think some patchy frost will be possible for SE KS
for areas east of the Flint Hills as min temps fall into the upper
30s. But will hold off on any frost advisory due to patchy nature
of the frost.

Expect dry and more seasonal type temps to continue for Thu and Fri,
as the surface high pressure continues to settle across the
region,dropping south into the SE gulf coast states with upper
ridging over the rockies and the northern plains. This will lead to
a modest warmup for Thursday with a minor cool down expected for Fri
as another surge of cooler air will drop south across the Great
Lakes.

KETCHAM

.LONG TERM...(Saturday through Tuesday)
Issued at 246 AM CST Wed Nov 9 2016

The retrograded low that dove southwest into wrn TX, will gradually
shift back to the east-northeast over the srn plains for the
weekend. Moisture is limited as this low moves across with weak
forcing.  So will continue to keep a dry forecast going into the
weekend, with just some high/mid clouds and moderating temps.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM CST Wed Nov 9 2016

A ridge of high pressure has resulted in light and variable winds
and clear conditions across the region. As high pressure builds
over the Lower Mississippi Valley area late tonight and early on
Thursday, southerly winds will return to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  38  69  44 /   0   0   0   0
Hutchinson      62  37  69  42 /   0   0   0   0
Newton          60  39  67  43 /   0   0   0   0
ElDorado        62  38  68  44 /   0   0   0   0
Winfield-KWLD   62  39  69  45 /   0   0   0   0
Russell         61  35  72  40 /   0   0   0   0
Great Bend      61  36  72  40 /   0   0   0   0
Salina          62  37  71  41 /   0   0   0   0
McPherson       61  36  69  42 /   0   0   0   0
Coffeyville     62  39  67  45 /   0   0   0   0
Chanute         62  38  67  44 /   0   0   0   0
Iola            61  37  66  43 /   0   0   0   0
Parsons-KPPF    62  38  67  45 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Nov 9, 9:07 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CST WED NOV 9 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
907 AM CST WED NOV 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST MAY BE POSSIBLE ACROSS SOUTHEAST KANSAS EARLY ON
THURSDAY MORNING. MOST OF THE FROST WILL BE LOCATED TO THE EAST OF
THE FLINT HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

Frost Advisories in Kansas, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.